How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Phil, MD Your Own Question
Dr. Phil, MD
Dr. Phil, MD, Medical Doctor
Category: Medical
Satisfied Customers: 52014
Experience:  Medical Doctor Trained at a Top Academic Institution
Type Your Medical Question Here...
Dr. Phil, MD is online now
A new question is answered every 9 seconds

doctors: i am female 68 and had a bad bout of colotis in

This answer was rated:

doctors: i am female 68 and had a bad bout of colotis in 2010. in remission ever since. otherwise very healthy. my question: do i need to take mercaptopurine and mesalamine for the rest of my life seeing as how i have almost no symptoms anymore. i worry about the low blood count and threat of liver damage. thanks for being there. k dunn
Hello. I'm Dr. Phil, licensed and practicing Internal Medicine Physician. Excellent service is my goal.

Thanks for this excellent question

This is a common situation

Since you have no symptoms I think it is okay to "wean" off the meds under doctor supervision and see how you do

You very well may be in remission from your disease.

I think you should slowly taper off 6 MP under doctor supervision and see how it goes. If it recurs, then back on the drug. But at least you will know

I hope this helps.

If you have more questions, just reply. :)
Customer: replied 3 years ago.

Dr. Phil: thanks. which medicine lowers my wbc to 2.1, the mp 6 or the mesalimine? Also, i have pleaded with my g/a doc to lower the dosages but he just refuses...says he's afraid of the auto-immune part and needs to keep the wbc low. in the meantime, icatch every cold, flu, bladder infection and yeast infection, otherwise healthy and energitic.

thanks...i didn't know you were here. kathi

You're welcome Kathi

It's the 6 MP that is lowering it.

If your GI doctor is unresponsive then you might need to find a new one

Doctors need to tailor approaches to patient desires. This is not a patient centered approach he is using.
Dr. Phil, MD and 2 other Medical Specialists are ready to help you